Thunderstorm Wind, Menard
- When
- July 25, 9:10 PM CST to 9:15 PM CST
- Where
- Menard County, 2.09 mi W of Culver
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 40.005, -89.719
A few trees and tree branches were blown down.
An outflow boundary interacting with a warm and very humid airmass triggered a Mesoscale Convective System (MCS) over central Illinois during the late evening of July 25th. Nearly continuous lightning was observed with the storm cluster along with torrential rainfall rates of 2-3 inches per hour.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
An outflow boundary interacting with a warm and very humid airmass triggered a Mesoscale Convective System (MCS) over central Illinois during the late evening of July 25th. Nearly continuous lightning was observed with the storm cluster along with torrential rainfall rates of 2-3 inches per hour. The storms also created scattered minor wind damage from near Petersburg in Menard County northeastward to Waynesville in DeWitt County before gradually weakening later in the evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 25, 7:40 PM CST, 1 hour 30 minutes earlier. Its key messages:
Area Forecast Discussion...Updated National Weather Service Lincoln IL 840 PM CDT Fri Jul 25 2025 .KEY MESSAGES... - A low probability (5-15% chance) of severe weather exists north of the I-70 corridor both today and Saturday. - A Heat Advisory is in effect along and south of a Quincy to Paris line through Saturday. The oppressive heat will spread back northward across all of central Illinois Sunday through Tuesday as heat index values once again reach 105-115. - Much cooler weather is on tap for the middle and end of next week...with a high probability (50-70% chance) that highs drop below 80 degrees by next Thursday. && .UPDATE... Issued at 839 PM CDT Fri Jul 25 2025 A few clusters of thunderstorms continue across central Illinois this evening, though have seen a down-tick in the overall intensity over the past hour or so. Expect the severe threat to be low overnight as the boundary layer continues to stabilize with loss of daytime heating and increasing MLCIN. That being said, storms stretch back across portions of Missouri and Kansas with several models suggesting that convection may fill back in as the low level jet strengthens to our west late this evening. As storms track northeast into central Illinois overnight, slow storm motions and some possible training may result in some very localized heavy rain and potential flooding, especially near the Illinois River Valley which experienced some heavy rain earlier. Deubelbeiss && .DISCUSSION... Issued at 217 PM CDT Fri Jul 25 2025 A slow-moving frontal boundary stretches from Topeka, Kansas, to Chicago, Illinois. South of I-70, a remnant outflow from this mornings convection is visible on satellite and radar. Both boundaries will be the focus for scattered thunderstorms this afternoon. A seasonably hot and humid airmass is present, with temperatures in the mid-to-upper 80s and dewpoints in the mid-70s. The RAP analyzes moderately buoyant boundary layer conditions (1500-2500 J/kg MLCAPE) across central and southeast IL. Modest deep-layer shear (< 25 kts) will limit severe weather coverage. However, steep low-level lapse rates (> 8 C/km) amid moderate buoyancy could support multi-cell clusters capable of damaging downburst winds through early evening. Tonight, better coverage of showers and thunderstorms will evolve further north near the frontal boundary as a modest (20-25 kt) low-level jet impinges from the south. High-resolution guidance highlights a corridor of convection developing near the frontal boundary from Kansas City to Chicago. High moisture content (PW > 2") and slow storm motions bring a possibility of localized flash flooding. The 12z HREF QPF 6-hr PMM shows pockets of 1.5"-2" overnight, mainly north of the IL River Valley, where the 6-hr flash flood guidance may be exceeded. A Flood Watch has been issued for Knox, Stark, and Marshall counties due to the high probability of heavy rainfall. Additional thunderstorm activity is anticipated late Saturday morning and through the afternoon as a convectively-induced shortwave/MCV moves across central and northern IL. Robust PWATs and a lingering low-level jet will again favor localized pockets of +1"/hr rainfall rates. A low severe-weather risk also exists south of the frontal boundary and near any residual outflows. The continued hot and humid conditions have prompted an extension and expansion of the Heat Advisory through Saturday afternoon. Heat index values of 100-105 F will be common near and especially south of the I-72/Danville corridor. This advisory will likely be extended into Sunday, with a possible Extreme Heat Watch for Monday and Tuesday across parts of central and southeast IL. By then, the frontal boundary will have shifted north, mitigating rain/convective potential and associated temperature busts. Daily heat index values Monday and Tuesday are forecast to spike near 110 F. A major pattern change will occur by the middle of next week as the heat dome breaks down and an expansive area of Canadian high pressure sinks into the Upper Midwest and Great Lakes. Daily highs Thursday and Friday may not exceed 80 degrees. MJA && .AVIATION... (For the 00z TAFs through 00z Saturday Evening) Issued at 727 PM CDT Fri Jul 25 2025 A weak frontal boundary remains stalled across central Illinois with scattered evening thunderstorms possible across portions of central Illinois through much of the period. Confidence in timing details remains low but trying to hone in on a couple possible windows advertised by the latest runs of the HRRR: the first near the Illinois River Valley overnight; and the second with an approaching line of storms late Saturday afternoon/early evening. Outside of the influence of storms, anticipate VFR conditions to prevail, though a brief window of MVFR ceilings cannot be ruled out Saturday late morning as diurnal cu starts to develop before lifting back to VFR. Deubelbeiss && .ILX WATCHES/WARNINGS/ADVISORIES... Flood Watch through Saturday evening for ILZ027-028-030. Heat Advisory until 7 PM CDT Saturday for ILZ049>057-061>063- 066>068-071>073. &&
Hazardous Weather Outlook National Weather Service Lincoln IL 253 PM CDT Fri Jul 25 2025 ILZ027>031-036>038-040>048-262000- Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler- Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard- 253 PM CDT Fri Jul 25 2025 This Hazardous Weather Outlook is for central Illinois, east central Illinois and west central Illinois. .DAY ONE...Tonight. Heat indices up to 100 degrees are expected through early evening. Scattered thunderstorms are expected late this afternoon and evening. Some of these storms could become strong or severe. The primary hazards would be locally damaging wind gusts and heavy rain that could produce localized flash flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Dangerously hot conditions persist through early next week. Afternoon heat indices up to 110 degrees are likely. Isolated to scattered thunderstorms are expected through the weekend. Strong to severe thunderstorms are possible Saturday, with a threat of damaging winds and locally heavy rain. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon and evening. ILZ049>057-061>063-066>068-071>073-262000- Scott-Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar- Shelby-Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland- Lawrence- 253 PM CDT Fri Jul 25 2025 This Hazardous Weather Outlook is for central Illinois, east central Illinois, southeast Illinois and west central Illinois. .DAY ONE...Tonight. Heat indices of 105 to 110 degrees are expected through early evening. A heat advisory is in effect through 7pm tomorrow. Isolated to scattered thunderstorms are possible this afternoon and evening. The primary hazards would be lightning, locally heavy rain, and gusty winds. Minor flooding will continue on the Little Wabash River near Clay City. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Dangerously hot conditions persist through early next week. Afternoon heat indices up to 110 degrees are likely. Isolated to scattered thunderstorms are expected through the weekend. While the severe weather threat appears low, areas of heavy rain are possible. Minor flooding will continue along the Little Wabash River near Clay City through Sunday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. Copple
Preliminary Local Storm Report
National Weather Service Lincoln IL
745 PM CDT Fri Jul 25 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0744 PM Rain Avon 40.66N 90.44W
07/25/2025 M1.50 Inch Fulton IL Trained Spotter
Rainfall of 1.5 inches in the past two
hours.
&&
RACSpecial Weather Statement
National Weather Service Lincoln IL
920 PM CDT Fri Jul 25 2025
ILZ036-040-041-047-260245-
Mason-Schuyler-Cass-Fulton-
920 PM CDT Fri Jul 25 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN FULTON...
NORTHEASTERN CASS...EAST CENTRAL SCHUYLER AND SOUTHWESTERN MASON
COUNTIES THROUGH 945 PM CDT...
At 920 PM CDT, Doppler radar was tracking a strong thunderstorm over
Browning, or 9 miles northeast of Beardstown, moving northeast at 25
mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Astoria, Bluff Springs, Chandlerville, Bath, Browning, Frederick,
Bluff City, and Snicarte.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3994 9030 4013 9052 4034 9028 4011 9000
TIME...MOT...LOC 0220Z 241DEG 24KT 4011 9032
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
CoppleSpecial Weather Statement
National Weather Service Lincoln IL
921 PM CDT Fri Jul 25 2025
ILZ030-031-260245-
Marshall-Woodford-
921 PM CDT Fri Jul 25 2025
...STRONG THUNDERSTORMS WILL IMPACT EASTERN MARSHALL AND NORTHEASTERN
WOODFORD COUNTIES THROUGH 945 PM CDT...
At 920 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Varna to near Benson to Eureka. Movement
was east at 30 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Eureka, Minonk, Roanoke, Toluca, Washburn, Wenona, Benson, Varna,
Secor, Cazenovia, La Rose, Panola, Lake Wildwood, and Low Point.
This includes Interstate 39 between mile markers 17 and 40.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4093 8905 4092 8893 4077 8893 4070 8930
4105 8938 4111 8922 4110 8905
TIME...MOT...LOC 0220Z 256DEG 27KT 4097 8921 4092 8914 4073 8927
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
DeubelbeissSpecial Weather Statement
National Weather Service Lincoln IL
934 PM CDT Fri Jul 25 2025
ILZ041-047-048-050-260245-
Mason-Morgan-Menard-Cass-
934 PM CDT Fri Jul 25 2025
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL MENARD...
SOUTHEASTERN CASS...SOUTHWESTERN MASON AND NORTH CENTRAL MORGAN
COUNTIES THROUGH 945 PM CDT...
At 934 PM CDT, Doppler radar was tracking a strong thunderstorm near
Virginia, moving northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Virginia, Literberry, and Philadelphia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3979 9024 3994 9030 4011 9000 3997 8991
TIME...MOT...LOC 0234Z 237DEG 27KT 3997 9015
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
CoppleSpecial Weather Statement
National Weather Service Lincoln IL
941 PM CDT Fri Jul 25 2025
ILZ031-038-260315-
Woodford-McLean-
941 PM CDT Fri Jul 25 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN WOODFORD AND
NORTHWESTERN MCLEAN COUNTIES THROUGH 1015 PM CDT...
At 940 PM CDT, Doppler radar was tracking a strong thunderstorm over
Congerville, or near Eureka, moving east at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Normal, Eureka, El Paso, Lexington, Hudson, Gridley, Goodfield,
Carlock, Towanda, Congerville, Secor, and Kappa.
This includes the following highways...
Interstate 39 between mile markers 0 and 16.
Interstate 55 between mile markers 164 and 182.
Interstate 74 between mile markers 113 and 127.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4075 8893 4075 8876 4053 8875 4054 8924
4071 8929 4078 8893
TIME...MOT...LOC 0240Z 265DEG 18KT 4065 8922
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
DeubelbeissSpecial Weather Statement
National Weather Service Lincoln IL
945 PM CDT Fri Jul 25 2025
ILZ041-047-048-260315-
Mason-Menard-Cass-
945 PM CDT Fri Jul 25 2025
...A STRONG THUNDERSTORM WILL IMPACT WESTERN MENARD...EASTERN CASS
AND SOUTH CENTRAL MASON COUNTIES THROUGH 1015 PM CDT...
At 944 PM CDT, Doppler radar was tracking a strong thunderstorm near
Chandlerville, or 8 miles east of Virginia, moving northeast at 30
mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Petersburg, Chandlerville, Tallula, Oakford, Philadelphia, Lincolns
New Salem, and Atterberry.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3988 9015 4001 9023 4018 8990 3998 8970
TIME...MOT...LOC 0244Z 241DEG 27KT 3999 9005
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
CoppleThe Lincoln radar (KILX), 36 km away, was scanning. The volume nearest the first event began at 03:09 UTC.
6 thunderstorm wind. Local standard time, as filed.
A few trees and tree branches were blown down.
Tree branches were blown down.
Several 6-inch diameter tree branches were blown down across Kickapoo Creek Park.
A trained spotter estimated a 60 mph wind gust.
A few large tree limbs were blown down.
An 8 to 10-inch diameter tree was snapped at the base.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2025Every state in 2025This day in weather historyWarnings in Illinois, July 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1277322, 1277323, 1277327, 1277325, 1277326, 1277328.